MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER
Model Number AT120204
Medical Device Problem Codes Break (1069); Inflation Problem (1310)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the ivc the pta balloon allegedly would not inflate.The procedure was concluded, and no further treatment was provided.Reportedly, the procedure was completed the next day with a new balloon.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 20mm x 4cm balloon.Two kinks were noted to the outer catheter, 43.5cm and 70.4cm from the distal tip.However after review of the preliminary pictures, the manner in which the device was packaged for return may have contributed to the kink.No kinks were reported by the user.No other anomalies were identified to the device.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house 0.035¿ guidewire, and it was unable to be inserted passed the glue joint.The inflation hub was then connected to an in-house inflation device and an attempt was made to inflate the balloon with water.The balloon was unable to be fully inflated due to water leaking from the guidewire lumen.The balloon was removed, and the guidewire lumen underneath the balloon was kinked throughout.Two partial breaks in the guidewire lumen were noted 5.8cm and 6.6cm from the distal tip, leading to the leak and inflation issue.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.An inflation attempt was made, and water was seen leaking from the guidewire lumen, due to a partial break in the guidewire lumen.Therefore, the investigation is confirmed for the reported inflation issue, and for the identified break in the guidewire lumen.The breaks in the inner guidewire lumen contributed to the reported inflation issue.However, the definitive root cause for the breaks could not be determined based upon available information.It is unknown whether procedural issues contributed to the reported event.Labeling review: the current ifu (instructions for use) states: precautions: carefully inspect the catheter prior to use to verify that catheter has not been damaged during shipment and that its size, shape and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.Do not continue to use the balloon catheter if the shaft has been bent or kinked.Dilatation catheter preparation: remove catheter from package.Verify the balloon size is suitable for the procedure and the selected accessories accommodate the catheter as labeled.Remove the balloon guard by grasping the balloon catheter just proximal to the balloon and with the other hand, gently grasp the balloon protector and slide distally off of the balloon catheter.
 
Event or Problem Description

Brand Name
ATLAS PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6574300
Report Number2020394-2017-00470
Device Sequence Number662085
Product Code LIT
UDI-Device Identifier00801741062728
UDI-Public(01)00801741062728(17)190428(10)GFAQ3982
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K120971
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/28/2019
Device Model NumberAT120204
Device Catalogue NumberAT120204
Device Lot NumberGFAQ3982
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2017
Initial Date Received by Manufacturer 04/20/2017
Supplement Date Received by Manufacturer09/06/2017
Initial Report FDA Received Date05/17/2017
Supplement Report FDA Received Date09/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Patient Weight60